Thunderstorm Wind, Woods
- When
- June 17, 9:35 PM CST
- Where
- Woods County, 13.49 mi NNE of Camp Houston
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.980, -99.000
Storms formed along a southward moving cold front overnight between the 17th and the 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms formed along a southward moving cold front overnight between the 17th and the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 17, 8:11 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 911 PM CDT Sat Jun 17 2017 .UPDATE... Cancelled the heat headlines from earlier today. Increased rain chances and lowered overnight lows slightly tonight in northern and central Oklahoma. && .DISCUSSION... Severe thunderstorm potential appears to be increasing later tonight in northern Oklahoma. Latest radars at 905 pm indicated isolated to numerous thunderstorms near a developing surface cold front in southern Kansas. Think this activity will slowly increase in coverage over the next hour or so and continue to move south/southeast and into northern Oklahoma between 10 pm and midnight. One or more complexes of storms may materialize from this activity in the next several hours and at least impact locations in the latest SPC Day 1 Outlook area, north of a Buffalo to Fairview to Guthrie line. Not sure how far south activity will get due to stronger capping with unseasonably warm 700 mb temperatures +14 to +17C ahead of the approaching cold front. Due to rather high instability (MUCAPE 3000-6000 J/kg) and sufficient shear (0-6 km shear 30-45 kt) according to latest RAP model analysis, a mixture of supercells and multicells can be expected tonight. Think the main mode of storms in northern Oklahoma will multicell clusters and lines that will generally move southeast. With DCAPE values 1000-1800 J/kg and multicells as the dominant storm mode, think damaging winds would be the main hazard with storms later tonight in northern Oklahoma with a lower potential for large hail and a very low potential for tornadoes. If storms train over the same areas, heavy rainfall and flash flooding would be possible as the air is quite moist (precipitable water values generally 1.2-1.7" and surface dewpoints in the lower to mid 70s. The storms will push an outflow boundary/effective surface cold front southward quickly tonight, allowing for breezy to windy and cooler conditions to move into Oklahoma tonight as well as western north Texas towards sunrise. Some models have been hinting that gradient north to northeasterly surface winds (even away from thunderstorms) may approach Wind Advisory criteria with gusts 40 to 50 mph later tonight in western Oklahoma and western north Texas. For now, will not issue a Wind Advisory as not sure how strong the surface winds will be behind the outflow boundary/effective surface cold front. Products will be updated shortly. MBS && .PREV DISCUSSION... /issued 651 PM CDT Sat Jun 17 2017/ DISCUSSION... The 00Z aviation discussion follows.... AVIATION... A strong cold front across Kansas at 00Z will advance south across Oklahoma and north Texas overnight and into Sunday morning. Strong and severe thunderstorms have already begun along this front, and they are expected to continue to accompany the front...or lag behind it by a few hours...through much of the evening and overnight period. Also overnight, a layer of stratocumulus is expected to form with bases at about 2,500 ft behind the front. These ceilings will generally last about 3 to 5 hours at each site, excluding KGAG/KWWR and KPNC. There may be a rather extended period of thunderstorms at KPNC. Guidance is somewhat mixed regarding the KPNC experience this evening/overnight, but storms will probably arrive around 04Z and may continue to as late as 11 or 12Z. Warm mid-level temperatures will likely limit the south and west extent of the overnight storms, so TSRA are unlikely at all sites other than KPNC, but it will be a close call for KGAG, KWWR, KOKC, and KOUN. Storms may form late in the day Sunday around KSPS and possibly KLAW. CmS PREV DISCUSSION... /issued 310 PM CDT Sat Jun 17 2017/ DISCUSSION... Effects of dissipating MCS over southeast Oklahoma having much greater influence on forecast. We will be removing heat advisory for far southeast Oklahoma where stratus and cirrus have and will keep temperatures from reaching advisory criteria even though we will see two or three more hours of rising temperatures. Anomalously high dewpoints will allow us to keep much of central Oklahoma with headlines despite temperatures failing to reach forecast highs. Southeast parts of Lincoln county will not come close to excessive heat advisory but northwest parts of the county are near or above 105 right now. Therefore we will leave excessive heat area as is. MCS will also allow farther west lower level thermal/instability axis but near record 800-650mb temps across much of the region will keep westward extent of convection in check tonight. As s/wv trough approaches Central and Southern Plains tonight along with strong frontal boundary, another MCS appears likely to affect at least north-central and northeast portions of Oklahoma. With the mentioned very warm mid-level temperatures, believe it will be very hard to get convection west of I-35 but will include low POPs across central Oklahoma for the overnight period given uncertainty of impacts of mentioned outflow boundary. With mid-level temperatures quickly cooling tomorrow, in concert with lower level heating and convergence near slowing frontal boundary near Red River Valley, will keep chances for storms Sunday and Sunday night across southern Oklahoma and adjacent northern Texas. Greater coverage will likely be over southeast portions of Oklahoma and may linger into Monday. After much cooler temperatures Sunday and Monday, warming trend with humid conditions and return to southerly flow expected next week. Building southwest U.S. upper ridge will keep influence of convection mainly to our north through the week with inconsistent signals and agreement in extended models. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 85 63 87 / 20 30 10 0 Hobart OK 72 87 64 89 / 10 10 10 10 Wichita Falls TX 75 89 67 90 / 0 20 30 10 Gage OK 68 84 60 86 / 20 0 0 0 Ponca City OK 68 84 60 87 / 60 20 0 0 Durant OK 75 88 68 89 / 10 40 40 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 17/23
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 822 PM CDT Sat Jun 17 2017 OKZ004>048-050>052-TXZ083>090-190130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 822 PM CDT Sat Jun 17 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is a Slight Risk of severe thunderstorms tonight across parts of northern Oklahoma. Location... The Slight Risk area is north of a Buffalo to Fairview to Guthrie to Cushing line. A Marginal Risk area surrounds the Slight Risk area and is north of a Gage to Watonga to Edmond to Prague line. Timing... 10 pm to 5 am. Impacts... Damaging winds up to 80 mph are expected to be the main hazard... Hail up to the size of half dollars... Discussion... Scattered thunderstorms in southern Kansas are expected to organize into clusters and lines this evening, then move east southeast across northern Oklahoma later tonight. Pockets of damaging winds and perhaps severe hail can be expected with the storms. Storms may weaken after 3 am tonight as they move towards central Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations tonight. .Heavy rainfall/Flooding... A few locations in northern Oklahoma may get a few inches of rainfall tonight in a short period of time which could result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms are possible across portions of central and southern Oklahoma and western north Texas on Sunday and Sunday night. A few of these storms could be severe with large hail, damaging winds, and locally heavy rainfall. Thunderstorms are also possible across far southern Oklahoma and western north Texas Monday morning, and across northwestern Oklahoma Wednesday night. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1035 PM CDT SAT JUN 17 2017
OKZ005-180400-
Woods OK-
1035 PM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woods County Until
1100 PM CDT...
AT 1032 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 5 miles north of Aetna to
17 miles west of Hardtner to 6 miles north of Freedom, moving east at
45 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Locations impacted include...
Alva, Capron and Camp Houston.
LAT...LON 3700 9854 3679 9854 3670 9859 3681 9920
3697 9901 3700 9902
TIME...MOT...LOC 0332Z 279DEG 41KT 3716 9900 3697 9895 3686 9909
MAHALEThe Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 03:32 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710773, 710774, 710775.